Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Schur-Convex Functions
and Isoperimetric Inequalities


Author: Xin-Min Zhang
Journal: Proc. Amer. Math. Soc. 126 (1998), 461-470
MSC (1991): Primary 26B25, 26D05, 26D10, 52A40, 52A41, 52B60
DOI: https://doi.org/10.1090/S0002-9939-98-04151-3
MathSciNet review: 1423343
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we establish some analytic inequalities for Schur-convex functions that are made of solutions of a second order nonlinear differential equation. We apply these analytic inequalities to obtain some geometric inequalities.


References [Enhancements On Off] (What's this?)

  • 1. E. B. Beckenbach and R. Bellman, Inequalities, 2nd ed., Springer-Verlag, Berlin and New York, 1965. MR 33:236
  • 2. William E. Boyce and Richard C. DiPrima, Elementary Differential Equations and Boundary Value Problems, $5$th Ed., John Wiley $\& $ Sons, Inc., New York$\cdot $Chichester$\cdot $Brisbane$\cdot $Toronto $\cdot $Singapore, 1992. MR 31:3651
  • 3. G. Hardy, J. E. Littlewood and G. Polya, Inequalities, Cambridge Univ. Press, Cambridge, New York, 1951. MR 13:727e
  • 4. N. D. Kazarinoff, Geometric Inequalities, New Math. Library, Math. Assoc. of America, 1961. MR 24:A1
  • 5. H. T. Ku, M. C. Ku and X. M. Zhang, Analytic and Geometric Isoperimetric Inequalities, Journal of Geometry, vol.53(1995)100-121. MR 96f:52012
  • 6. H. T. Ku, M. C. Ku and X. M. Zhang, Isoperimetric Inequalities on the Surfaces of Constant Curvature, (Preprint).
  • 7. D. S. Macnab, Cyclic Polygons and Related Questions, Math. Gazette, 65(1981)22-28. MR 82j:51029
  • 8. J. E. Marsden and A. J. Tromba, Vector Calculus, 2nd Ed., W. H. Freeman and Company, 1981.
  • 9. Albert W. Marshall and Ingram Olkin, Inequalities: Theory of Majorization and Its Applications, Academic Press, 1979. MR 81b:00002
  • 10. D. S. Mitrinovi\'{c}, Analytic Inequalities, Springer-Verlag, Berlin, Heidelberg, New York, 1970. MR 43:448
  • 11. R. Osserman, The isoperimetric inequality, Bull. Amer. Math. Soc. 84(1978), 1182-1238. MR 58:18161
  • 12. R.Osserman, Bonnesen-style Isoperimetric Inequalities, Amer.Math.Monthly, 86 (1979)1-29. MR 80h:52013
  • 13. A. Ostrowski, Sur quelques application des fonctions convexes et concave au sens de I. Schur, J. Math. Pures Appl. 31(1952) 253-292. MR 14:625d
  • 14. I. Schur, Über eine Klasse von Mittelbildungen mit Anwendungen auf die Determinantentheorie, Sitzunsber. Berlin. Math. Ges. 22(1923)9-20.
  • 15. A. Wayne Roberts and Dale E. Varberg, Convex Functions, Academic Press, New York, San Francisco, London, 1973. MR 56:1201
  • 16. H.Wynn, An inequality for certain bivariate probability integrals, Biometrika, 64(1977)411-414. MR 58:18892
  • 17. X.M.Zhang, Bonnesen-style Inequalities and Pseudo-perimeters for Polygons, Journal of Geometry, to appear.
  • 18. X.M.Zhang, A Refinement of the Discrete Wirtinger Inequality, Journal of Mathematical Analysis and Applications, 200(1996)687-697. MR 97h:26012

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 26B25, 26D05, 26D10, 52A40, 52A41, 52B60

Retrieve articles in all journals with MSC (1991): 26B25, 26D05, 26D10, 52A40, 52A41, 52B60


Additional Information

Xin-Min Zhang
Affiliation: Department of Mathematics and Statistics, University of South Alabama, Mobile, Alabama 36688
Email: zhang@mathstat.usouthal.edu

DOI: https://doi.org/10.1090/S0002-9939-98-04151-3
Keywords: Doubly stochastic matrix, Schur-convex function, symmetric function, isoperimetric inequality, Bonnesen inequality, degree of irregularity
Received by editor(s): September 8, 1995
Received by editor(s) in revised form: August 11, 1996
Communicated by: J. Marshall Ash
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society